Pennsylvania, 2007

Extreme Cold in Pennsylvania, March 6, 2007

March 6, 2007 · NWS CTP · 13 events in 13 counties and zones

Strong northwest winds and cold temperatures combined to produce bitterly cold wind chills across central Pennsylvania.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong northwest winds and cold temperatures combined to produce bitterly cold wind chills across central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 5, 9:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 9:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EST MON MAR 5 2007

.SHORT TERM /REST OF TONIGHT/...

STIFF NW FLOW ADVECTING ARCTIC AIRMASS SOUTHWRD ACROSS PA THIS
EVENING. SFC DWPTS OVR SOUTHERN ONTARIO RUNNING ARND -20F THIS
EXTREMELY DRY AIRMASS...COMBINED WITH A PARTIALLY FROZEN LK
ERIE...RESULTING IN LESS THAN IMPRESSIVE LAKE EFFECT SNOW SHWRS OVR
WESTERN PA. IR IMAGERY SUGGESTING LK HURON BAND TRYING TO DEVELOP
JUST SOUTH OF ERIE...BUT ANY ADDITIONAL ACCUMS OVR NW MTNS/LAURELS
SHOULD REMAIN LGT...AS INVERSION LOWERS IN ADVANCE OF APPROACHING
SFC RIDGE.

SUSTAINED WINDS REACHED ADV CRITERIA ACROSS OUR SOUTHERN ZONES
EARLIER THIS EVENING. HOWEVER...WINDS DECREASING A BIT...SO WILL
ALLOW WIND ADV TO DIE AT 10 PM. WIND CHILL ADV STILL LOOKS ON
TRACK...WITH CURRENT READINGS ALREADY APPROACHING -15F ACROSS THE
NORTH.

LATEST SREF DATA SUGGEST SNOW FROM ALBERTA CLIPPER WILL HOLD OFF
UNTIL EARLY WED AM. EARLY INDICATIONS ARE FOR AN ADVISORY
TYPE EVENT...ENDING TUES AFTN. ENSEMBLE MEAN QPF RANGING FROM ARND
0.5 OVR LAURELS...TO 0.15 OVR NE ZONES. SNOW/WATER RATIOS LIKELY TO
BE HIGH OVR CENTRAL AND NORTH. PROBABLY CLOSER TO 10:1 OVR THE
SOUTH...WHERE MODEL DATA SUGGEST RIMING IN LOWER CLD LYR.

&&

.PREV DISCUSSION...
/ISSUED 345 PM EST MON MAR 5 2007/

SHORT TERM /TONIGHT THROUGH TUESDAY/...
ARCTIC FRONT IS JUST SOUTH OF STATE COLLEGE WSW TO JUST NORTH OF THE
JST/AOO AREAS AT 18Z. AREA OF HEAVY SNOW SHOWERS AND SQUALLS
ACCOMPANY THE WESTERN AND CENTRAL PORTIONS OF THE FRONT. WE SAW
ABOUT A 10-15 MINUTE PERIOD HERE OF NEAR WHITE OUT CONDITIONS WITH
TEMPS THAT DROPPED ABOUT 7 DEGREES WHEN THE FRONT WENT THRU. THE
BRIEF WHITEOUT WILL GIVE WAY TO MORE SCATTERED SNOW SHOWERS WHICH
WILL GRADUALLY DIMINISH IN COVERAGE AS DRIER AIR MOVES IN FROM THE
NORTH.

OVERNIGHT WILL BE VERY COLD...15-20 DEG BELOW NORMAL IN MOST
LOCATIONS. WITH THE GUSTY WIND IT WILL FEEL EVEN WORSE. WILL
CONTINUE THE CURRENT WIND AND WIND CHILL ADVISORIES. STRONG GUSTS
ARE ALREADY OCCURRING AND IT SHUD STAY WINDY OVERNIGHT. COVERAGE AND
TIMING OF THE 2 ADVISORIES LOOKS PRETTY GOOD AT THIS STAGE.

TUESDAY SHUD BE BRIGHT AND SUNNY WITH A DIMINISHING WIND AS THE HIGH
MOVES OVERHEAD BY LATE IN THE DAY.

LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

COMPLEX FLOW PATTERN EXPECTED TO CONTINUE THROUGH THE PERIOD WITH
WESTERN UPPER RIDGE EXPECTED TO EXPAND EASTWARD WHILE FLATTENING OUT
AND EASTERN UPPER TROF EXPECTED TO FILL BUT REMAIN ACTIVE WITH
SHORTWAVE IMPULSES MOVING THROUGH IT. THIS WILL RESULT IN SEVERAL
CHANCES FOR PRECIPITATION AND A WARMING TREND DURING THE WEEKEND.

ARCTIC HIGH PRESSURE CENTERED OVER THE REGION AT THE START OF THE
PERIOD WILL SET THE STAGE FOR AN ALBERTA CLIPPER TO MOVE ACROSS THE
STATE DURING THE DAY ON WEDNESDAY. THOUGH FAST MOVING AND CUT OFF
FROM SIGNIFICANT SFC MOISTURE...MODEL GUIDANCE CONTINUES TO
CURIOUSLY PRODUCE ENOUGH QP FOR SEVERAL INCHES OF SNOW. WILL FOLLOW
CURRENT FCST EXPECTING ARCTIC AIR TO PROVIDE HIGH SNOW TO LIQUID
WATER EQUIVALENTS.

A SECOND AREA OF HIGH PRESSURE BUILDS IN FOR THURSDAY AS UPPER
HEIGHTS RISE AHEAD OF EXPANDING UPPER RIDGE. A TROF WILL BRING
ANOTHER FRONTAL SYSTEM ACROSS THE STATE ON SATURDAY. PCPN WITH THIS
SYSTEM LOOKS TO BE MOSTLY RAIN WITH A GOOD DEAL OF WARM AIR MOVING
IN AHEAD OF THE SYSTEM. HPC GUIDANCE SUGGESTS THAT THE FRONT WILL
STALL OVER THE REGION...CARRYING POPS SUNDAY INTO MONDAY.

AVIATION /20Z-18Z/...
ANOTHER DAY OF EXTREMELY VARIABLE CONDITIONS ACROSS CENTRAL PA. SNOW
SHOWERS AND SQUALLS ACCOMPANYING THE LATEST SURGE OF ARCTIC AIR ARE
CAUSING VIS WELL BELOW 1 MI AT TIMES OVER CENTRAL AND WESTERN
TERMINALS. THUS FAR THE SUSQ VALLEY STATIONS HAVE SEEN LITTLE MORE
THAN A FEW FLURRIES. IN ADDITION...GUSTY WINDS FROM THE WNW ARE
OCCURRING. 25-35MPH ARE COMMON AND CANNOT RULE OUT ISOLATED GUSTS TO
THE MID 40S AS THE COLD AIR POURS IN.

THE MAIN AREA OF HEAVY SQUALLS WILL PUSH THRU AOO/JST BY MID
AFTERNOON LEAVING BEHIND ACTIVITY OF A MORE SCATTERED NATURE. DRIER
AIR JUST NORTH OF THE PA BORDER WILL BEGIN TO MOVE IN LATER IN THE
DAY AND ALLOW FOR MORE WIDESPREAD IMPROVEMENT TO CONDITIONS
OVERNIGHT. AS WOULD BE EXPECTED...JOHNSTOWN AND BRADFORD WILL
PROBABLY STAY DOWN BELOW 3000/5 LONGER THAN THE CENTRAL AREAS. THINK
THE HIGH TERRAIN TERMINALS WILL PROB STAY PREDOM MVFR INTO THE
EVENING WITH VFR CONDITIONS DEVELOPING BY MIDNIGHT OR SHORTLY AFTER.
AM NOT AS CONFIDENT ON THE IMPROVEMENT TIME AT BFD AS FCST SOUNDINGS
SHOW IT COULD TAKE MOST OF THE NIGHT TO SEE THE BENEFITS OF THE DRY
ADVECTION. EITHER WAY...HIGH PRESSURE BUILDING IN SHUD ASSURE
EVERYONE A BRIGHT CLEAR DAY FOR TUESDAY.

WEDNESDAY WILL SEE CONDITIONS DETERIORATE ONCE AGAIN AS A CLIPPER
SPREADS A SHIELD OF SNOW ACROSS THE AREA. PROB SEE MVFR/IFR
OVER MOST OF THE AREA BY SUNRISE...CLEARING LATER IN THE DAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 12 PM EST TUESDAY FOR PAZ004>006-
010>012-017-018-024-033-037-041-042.

&&

SHORT TERM...FITZGERALD
Hazardous weather outlook, Mar 5, 9:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 PM EST MON MAR 5 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-070245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
939 PM EST MON MAR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TONIGHT

TEMPERATURES FALLING TO AROUND ZERO...COMBINED WITH A GUSTY
NORTHWEST WIND...WILL CREATE WIND CHILLS BETWEEN 15 AND 20 BELOW
ZERO TUESDAY MORNING ACROSS THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS. THE WORST OF THE COLD WILL BE BETWEEN 4 AND 9 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING AREA OF LOW PRESSURE WILL MOVE SOUTHEAST FROM THE
UPPER GREAT LAKES TUESDAY NIGHT...BRINGING CENTRAL PENNSYLVANIA A
PERIOD OF SNOW...LASTING FROM EARLY TUESDAY MORNING UNTIL THE
AFTERNOON. ACCUMULATIONS WILL LIKELY RANGE FROM 2 TO 4 INCHES OVER
MUCH OF THE REGION...WITH UP TO 6 INCHES OVER THE LAUREL
HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Warren

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Warren forecast zone
Reported by
ASOS
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, McKean

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
McKean forecast zone
Reported by
ASOS
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Potter

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Elk

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Cameron

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Northern Clinton

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Northern Clinton forecast zone
Reported by
ASOS
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Clearfield

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Clearfield forecast zone
Reported by
ASOS
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Northern Centre

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Northern Centre forecast zone
Reported by
ASOS
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Somerset

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Somerset forecast zone
Reported by
ASOS
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Tioga

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Tioga forecast zone
Reported by
ASOS
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Northern Lycoming

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
ASOS
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Cambria

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Cambria forecast zone
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

Extreme Cold/Wind Chill, Sullivan

When
March 6, 12:00 AM EST to 11:00 AM EST
Where
Sullivan forecast zone
Reported by
ASOS
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Northwest winds of 20 to 25 mph, with gusts up to 40 mph, combined with cold temperatures to produce wind chills of 15 to 20 degrees below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11892, 11893, 11894, 11895, 11896, 11897, 11898, 11900, 11901, 11902, 11903, 11904, 11906.